Outline the pharmacology of sodium nitroprusside (50% of marks). Discuss the  mechanisms of toxicity and their management (50% of marks).

[Click here to toggle visibility of the answers]

College Answer

Most candidates presented a structured answer and exhibited a good understanding of the 
pharmacology of sodium nitroprusside. Few candidates demonstrated an understanding of 
the mechanisms of SNP toxicity and details on management of cyanide toxicity were lacking. 
Cobalt EDTA is no-longer recommended as initial therapy in the management for cyanide 
toxicity. 
More specific detail was expected beyond a generic comment on "mechanisims of toxicity" 
such as potentially causes of respiratory, renal, hepatic or CNS failure. 
Few candidates mentioned adverse effects other than that of cyanide toxicity. Many
candidates also failed to outline the management of sodium nitroprusside toxicity

Discussion

First, pharmacology of nitroprusside, in a nutshell:

Name Sodium nitroprusside
Class Nitrate vasodilator
Chemistry Cyanide: five cyanide molecules and a ferrous nitrosyl group
Routes of administration IV only
Absorption 0% oral availability, degraded into cyanide almost immediately on contact with mucosal surfaces
Solubility pKa -3.3; minimally fat soluble; highly water soluble
Distribution Virtually no protein binding.
Target receptor Soluble guanylyl cyclase (which is induced by NO)
Metabolism Two main mechanisms of metabolism: spontaneous decomposition into ferrous nitrosyl (FeNO) and five cyanide molecules, or reaction with haemoglobin to form cyanmethemoglobin and four cyanide molecules. It is also degraded by direct light, which requires opaque storage vessels and special handling techniques.
Elimination Immediate onset of effect (seconds); elimination half-life of 2 minutes
Time course of action Rapid onset and offset of effect; vasodilation is seen within seconds of beginning the infusion
Mechanism of action Acts as a donor of nitric oxide (NO) which activates guanylate cyclase, resulting in an increase of guanosine 3'5' monophosphate (cyclic GMP) in vascular smooth muscle. This hyperpolarises the membrane by increasing potassium channel conductivity and decreases the availability of inracellular calcium, thereby decreasing the resting tone and contractility of vascular smooth muscle
Clinical effects Systemic vasodilation - balanced venodilation and arterial dilation; reduced preload as well as reduced afterload. Increased intracranial pressure, headache, reflex tachycardia, methaemoglobinaemia. Tolerance develops over sustained use (tachyphylaxis). Significant cyanide toxicity can occur with doses in excess of 2mcg/kg/min
Single best reference for further information DBL PI document

As for the cyanide toxicity, the following points were extracted out of the cyanide poisoning section from the Fellowship Exam, where Question 2 from the first paper of 2006 first mentioned it. It appears this topic straddles both exams. In short:

  • Mechanism of toxicity:
    • U​​​​​ncoupling of oxidative phosphorylation: cyanide interferes with the  electron transport chain by binding to the ferric Fe3+ ion of cytochrome oxidase
      • Thus, lactic acidosis occurs
    • Also:
      • Oxidative damage to lipid bilayers due to free radical generation
      • Vasoactive "biogenic amines" are liberated from cyanide-affected endothelia
      • Release of excitatory neurotrasmitters is stimulated
    • Thus, organ dysfunction develops
  • Clinical features:
    • S​​​​​eizures
    • Lactic acidosis
    • Multiorgan system failure
    • Pulmonary oedema
  • Management (antidotes):
    • ​​​​​​​Hydroxycobalamin
    • Sodium thiosulfate
    • Induction of methaemoglobinaemia (with methylene blue or sodium nitrite)

References

Münzel, Thomas, and Andreas Daiber. "Pharmacology of nitrovasodilators." Nitrite and Nitrate in Human Health and Disease. Humana Press, Cham, 2017. 195-216.

Torfgård, Kristina E., and Johan Ahlner. "Mechanisms of action of nitrates.Cardiovascular drugs and therapy 8.5 (1994): 701-717.

Schulz, V. "Clinical pharmacokinetics of nitroprusside, cyanide, thiosulphate and thiocyanate." Clinical pharmacokinetics 9.3 (1984): 239-251.

Hall, Alan H., and Barry H. Rumack. "Clinical toxicology of cyanide." Annals of Emergency Medicine 15.9 (1986): 1067-1074.

Beasley, D. M. G., and W. I. Glass. "Cyanide poisoning: pathophysiology and treatment recommendations." Occupational medicine 48.7 (1998): 427-431.